Discontinuation of Digoxin Remains Risky in Heart Failure Patients

By Brenda L. Mooney /alert Contributor
Save to PDF By

For decades, clinicians have been aware that discontinuing digoxin increased the risk for worsening symptoms in patients with chronic heart failure.

Since groundbreaking studies documenting the effect were released more than a quarter century ago, other research has documented the negative effects of discontinuation of digoxin on outcomes in ambulatory patients with HF with reduced ejection fraction (HFrEF) receiving angiotensin-converting enzyme inhibitors, according to a recent report in the Journal of the American College of Cardiology.

A study team lead by researchers from Georgetown University and the Veterans Affairs Medical Center, both in Washington, DC, endeavored to determine the relationship between digoxin discontinuation and outcomes in hospitalized patients with HFrEF receiving more contemporary guideline-directed medical therapies. Those include beta-blockers and mineralocorticoid receptor antagonists.

To do that, they examined on 11,900 hospitalized patients with HFrEF – defined as ejection factor of 45% or less -- in the Medicare-linked OPTIMIZE-HF (Organized Program to Initiate Lifesaving Treatment in Hospitalized Patients with Heart Failure) registry. Of the patients, 3,499 received pre-admission digoxin, which was discontinued in 721 patients. 

Researchers then focused on a matched cohort of 698 pairs of patients, balanced on 50 baseline characteristics. Participants, 41% women, had a mean age of 76 and 13% were African-American. The majority, 65%, were on beta-blockers.

Results indicated that, at four-year post-discharge, digoxin discontinuation was associated with significantly higher risks of HF readmission (hazard ratio [HR]: 1.21; 95% confidence interval [CI]: 1.05 to 1.39; p = 0.007), all-cause readmission (HR: 1.16; 95% CI: 1.04 to 1.31; p = 0.010), and the combined endpoint of HF readmission or all-cause mortality (HR: 1.20; 95% CI: 1.07 to 1.34; p = 0.002).

Discontinuation was not linked to all-cause mortality (HR: 1.09; 95% CI: 0.97 to 1.24; p = 0.163), however, according to the authors.

Yet, they wrote that discontinuation of digoxin was associated with a significantly higher risk of all 4 outcomes at 6 months and 1 year post-discharge. 

Over a shorter risk of time, at 30 days, digoxin discontinuation was associated with higher risks of all-cause mortality (HR: 1.80; 95% CI: 1.26 to 2.57; p = 0.001) and the combined endpoint (HR: 1.36; 95% CI: 1.09 to 1.71; p = 0.007), but not of HF readmission (HR: 1.19; 95% CI: 0.90 to 1.59; p = 0.226) or all-cause readmission (HR: 1.03; 95% CI: 0.84 to 1.26; p = 0.778), the study reported.

“Among hospitalized older patients with HFrEF on more contemporary guideline-directed medical therapies, discontinuation of pre-admission digoxin therapy was associated with poor outcomes,” study authors concluded.

 

© 2020 /alert® unless otherwise noted. All rights reserved.
Reproduction in whole or in part without permission is prohibited.
Privacy Policy | Terms of Use
Do Not Sell My Personal Information